Thunderstorm Wind, Brown
- When
- August 28, 5:20 PM CST
- Where
- Brown County, 0.69 mi S of Comfrey
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.110, -94.900
A large tree was uprooted in Comfrey.
A secondary wave of severe thunderstorms developed over southwest Minnesota by the late afternoon of Saturday, August 28th. This area of storms formed a bow-echo that moved from Springfield, east-northeast toward New Ulm, Mankato, and Le Center.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A secondary wave of severe thunderstorms developed over southwest Minnesota by the late afternoon of Saturday, August 28th. This area of storms formed a bow-echo that moved from Springfield, east-northeast toward New Ulm, Mankato, and Le Center. The most intense part of the bow-echo occurred at the onset that moved across Brown and Watonwan counties. Several tornadoes were documented. Thousands of acres of corn was flattened due to sustained intense winds. As the storm progressed northeast, the bow-echo segment became disorganized south of the Twin Cities metro area. Another wave of storms that originated over southwest Minnesota during the evening, caused strong winds in Brown County but no damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 28, 3:17 PM CST, 2 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 417 PM CDT Sat Aug 28 2021 .SHORT TERM...(This evening through Sunday night) Issued at 342 PM CDT Sat Aug 28 2021 Robust late morning convection dropped some impressive hail and heavy rain across central Minnesota. This has taken some of the punch out of the atmosphere and some recovery will need to happen for this area to see another round of strong to severe storms this evening. Further south, some overnight/early morning convection across Iowa has robbed our instability across southern Minnesota as more stable air has been advected northward. This prevented the late morning Minnesota storms from expanding further southward. Still, a few spotty pop up showers and thunderstorms have managed to develop along an outflow boundary stalled out just northwest of the Twin Cities metro. Regarding chances for a second round of severe thunderstorms, things are less certain. Our 18z sounding showed a favorable environment with MU CAPE of over 1500 J/kg, low and mid level lapse rates of around 7 C/km, and 0-6km shear of 35 kts. However, there is a cap in place at the lower levels thanks to the more stable air being advected northward. Taking a step back and looking at the bigger picture, the main trough is still back over the western Dakotas with the surface cold front just out ahead of it in eastern North Dakota. A secondary surface low associated with the warm front that was the focus for our morning convection is centered in Nebraska. Within the last hour, storms have started firing along the triple point to the west of Sioux Falls. Because of the morning activity, confidence has decreased somewhat for our second round of severe weather and focus has shifted to the heavy rain threat. In any case, we will see a line of showers and thunderstorms to move across the CWA this evening through the overnight hours associated with the cold front. Behind the front, we will see a much nicer second half of the weekend with seasonably cooler temperatures and plenty of sunshine. .LONG TERM...(Monday through Saturday) Issued at 342 PM CDT Sat Aug 28 2021 For the long term, seasonably cooler temperatures will continue with zonal flow in place for the first half of the week. We'll see occasional shower chances increase as we head into the first few days of meteorological fall with the highest chances coming Thursday into Friday, but have opted to leave NBM PoPs as is until there is higher confidence in timing. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1247 PM CDT Sat Aug 28 2021 Warm front has lifted through the area earlier this morning. A line of storms is approaching KMSP and KMKT. This activity is currently non-severe but the environment is primed for severe thunderstorm development. Another round is likely this evening/overnight tonight but timing and duration is uncertain. A wake low-type feature may enhance winds for KAXN/KSTC this afternoon. A few storms could see winds of 30 to 50 kts. KMSP...Several rounds of storms this afternoon/evening with a few strong storms with gusts up to 50kts not out of the question. Occasional storms could last from mid afternoon into early morning. /OUTLOOK FOR KMSP/ Mon...VFR. Wind variable less than 5 kts. Tue...VFR. Wind SE 10 kts. Wed...VFR. Wind SW 5-10 kts && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...Dye LONG TERM...Dye AVIATION...BPH
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 338 PM CDT Sat Aug 28 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 292045- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 338 PM CDT Sat Aug 28 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Another round of rain and thunderstorms is expected this evening and tonight with the best chances south of I-94 in Minnesota. The primary threats with these storms will be damaging winds and large hail with a few tornadoes also possible. In addition, areas of heavy rain may lead to minor flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1231 PM CDT SAT AUG 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 5 SW GILMAN 45.69N 94.03W
08/28/2021 M1.75 INCH BENTON MN PUBLIC
PICTURE FROM SOCIAL MEDIA WITH A HALF DOLLAR
AND GOLF BALL SIZED HAIL STONE WITH TIME
ESTIMATED BASED ON RADAR.
&&
NDCSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1243 PM CDT Sat Aug 28 2021
MNZ051-052-059>061-281830-
Anoka MN-Isanti MN-Hennepin MN-Sherburne MN-Wright MN-
1243 PM CDT Sat Aug 28 2021
...Strong thunderstorms will impact portions of southern Wright,
northern Hennepin, Anoka, southern Isanti and eastern Sherburne
Counties through 130 PM CDT...
At 1242 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles east of Princeton to near Otsego to 5
miles north of Silver Lake. Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Elk River, St. Michael, Otsego, Rogers and Albertville around 1250
PM CDT.
St. Francis around 1255 PM CDT.
Cambridge, Ramsey, Champlin, Isanti and Montrose around 100 PM
CDT.
Other locations in the path of these storms include Andover, Anoka,
Coon Rapids, Delano, Ham Lake, Rockford, East Bethel, Blaine, Orono,
Medina, Independence and Maple Plain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 PM CDT for central and
east central Minnesota.
&&
LAT...LON 4555 9303 4530 9302 4498 9358 4499 9426
4529 9376 4556 9357
TIME...MOT...LOC 1742Z 269DEG 33KT 4555 9348 4530 9366 4498 9418
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
107 PM CDT Sat Aug 28 2021
MNZ053-281830-
Chisago MN-
107 PM CDT Sat Aug 28 2021
...Strong thunderstorms will impact portions of northwestern Chisago
County through 130 PM CDT...
At 107 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grasston to 6 miles northeast of Cambridge
to near Isanti. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
North Branch and Rush City around 120 PM CDT.
Other locations impacted by these storms include Harris, Branch and
Wild River State Park.
This includes Interstate 35 between mile markers 145 and 163.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 PM CDT for east central
Minnesota...and northwestern Wisconsin.
&&
LAT...LON 4572 9287 4565 9289 4560 9289 4559 9288
4545 9301 4555 9303 4556 9314 4573 9314
4573 9285
TIME...MOT...LOC 1807Z 276DEG 29KT 4575 9310 4560 9314 4546 9327
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
111 PM CDT SAT AUG 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM TSTM WND DMG 4 SSW FORADA 45.74N 95.39W
08/28/2021 POPE MN PUBLIC
RELAYED REPORT FROM GRAND FORKS NWS FROM
THEIR FACEBOOK PAGE, NUMEROUS LARGE TREES
BLOWN DOWN ALONG HIGHWAY 29 NEAR LAKE RENO.
&&
JLTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 PM CDT SAT AUG 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL 2 NW FORESTON 45.75N 93.74W
08/28/2021 M1.00 INCH MILLE LACS MN STORM CHASER
PICTURE MULTIPLE HAIL STONES UP TO THE SIZE
OF QUARTERS.
&&The Minneapolis radar (KMPX), 134 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
21 thunderstorm wind, 6 tornado, 1 funnel cloud. Local standard time, as filed.
A large tree was uprooted in Comfrey.
A large tree was snapped off the top, with several other smaller trees blown down north of Comfrey.
There were several trees blown down around the Sveadahl community.
Satellite imagery revealed a damage path through crops, and a damage survey noted large branches down. Time based on radar. QLCS tornado.
Satellite imagery revealed a damage path through crops, and a damage survey noted large branches down in two locations. Time based on radar. QLCS tornado.
A narrow path of crop damage, possibly related to a misovortex within a broader wind field, was identified using Sentinel satellite imagery. It was not possible to correlate the crop damage with any radar circulation.
A narrow path of crop damage, possibly related to a misovortex within a broader wind field, was identified using Sentinel satellite imagery. It was not possible to correlate the crop damage with any radar circulation.
A narrow path of crop damage, possibly related to a misovortex within a broader wind field, was identified using Sentinel satellite imagery. It was not possible to correlate the crop damage with any radar circulation.
A few trees were blown down in St. James.
A narrow path of crop damage, possibly related to a misovortex within a broader wind field, was identified using Sentinel satellite imagery. It was not possible to correlate the crop damage with any radar circulation.
A narrow path of crop damage, possibly related to a misovortex within a broader wind field, was identified using Sentinel satellite imagery. It was not possible to correlate the crop damage with any radar circulation.
Thousands of acres of corn were flattened by intense west and northwest winds across a broad area in western and southern Brown County. Some trees were blown down or damaged as well, including at a park on the northeast side of Altermatt Lake.
A narrow path of crop damage, possibly related to a misovortex within a broader wind field, was identified using Sentinel satellite imagery. It was not possible to correlate the crop damage with any radar circulation.
A small and narrow misocyclone on the leading edge of a storm traveled across corn and bean fields only. Drone video was utilized and an on-site survey was performed. The path was also identified using Sentinel satellite imagery. It was not possible to correlate the crop damage with any radar circulation.
There were several trees and many large branches blown down in the south half of Sleepy Eye, just east if Highway 4. A few trees and branches fell on houses and vehicles. A damage survey by the NWS was inconclusive, as the damage had been cleaned up quickly. The south to north path did seem to broaden out somewhat.
Several trees and large branches were broken. A few hundred acres of corn were flattened at County Road 20 and 130th Avenue. An adjacent short damage path was determined to have been associated with a misocyclone, based on the damage pattern, Sentinel satellite imagery, and radar. It was not possible to correlate the crop damage with any radar circulation.
A narrow path of crop damage, possibly related to a misovortex within a broader wind field, was identified using Sentinel satellite imagery. It was not possible to correlate the crop damage with any radar circulation.
A narrow path of crop damage, possibly related to a misovortex within a broader wind field, was identified using Sentinel satellite imagery. It was not possible to correlate the crop damage with any radar circulation.
A large tree was broken off several feet above its base in Courtland.
A trained spotter observed a funnel cloud north of Madelia.
A narrow path of crop damage, possibly related to a misovortex within a broader wind field, was identified using Sentinel satellite imagery. It was not possible to correlate the crop damage with any radar circulation.
A narrow path of crop damage, possibly related to a misovortex within a broader wind field, was identified using Sentinel satellite imagery. It was not possible to correlate the crop damage with any radar circulation.
Track based on satellite imagery and damage survey. Time based on radar. Tornado knocked down large branches in a small grove at the end of its path.
Satellite image showed tornado path through corn that matched up with circulation on radar. Damage survey could not locate any downed branches or any other damage indicator.
A trained spotter had a hand held wind sensor that measured 52 knots.
There were a number of large tree limbs blown down near Le Sueur. One that was 12 inches in diameter.
Radar shows this tornado occurred with a flanking line, just south of precipitation echoes. A damage survey revealed mostly corn damage, but some large branches were knocked down at a farmstead and some plywood was blown into a field. The damage survey revealed it was tornadic. Satellite imagery revealed more detail about the exact path through fields. Storm chaser video definitely shows the tornado and correct time, which was consistent with this being a tornado from a flanking line.
A damage survey noted several trees were damaged at a farmstead, with large branches down. Satellite imagery showed more details to the tornado path. A time-stamped photo from a storm chaser showed a visible funnel in the area where the tornado damage occurred, and the photo was consistent with the tornado being in the flanking line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyThe tornado archive for Minnesota, 2021Warnings in Minnesota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971757, 971758, 971754, 984501, 984537, 984544, 984541, 984543, 971755, 984542, 984550, 971761, 984545, 984500, 971753, 973421, 984546, 984547, 971760, 971768, 984548, 984549, 984538, 984539, 971756, 971762, 973406, 984540.